Massachusetts, 2011

Hail and Damaging Winds in Massachusetts, August 1, 2011

August 1, 2011 · NWS BOX · 22 events in 3 counties and zones

A cold front moved through Southern New England creating enough lift to produce showers and thunderstorms. A cold pool aloft increased instability and the probability of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through Southern New England creating enough lift to produce showers and thunderstorms. A cold pool aloft increased instability and the probability of large hail. Hail up to the size of ping pong balls was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 1, 10:31 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 1, 10:31 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1131 AM EDT MON AUG 1 2011

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE WILL BE A CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS TUESDAY
AFTERNOON AND IN SOUTHWEST NEW ENGLAND WEDNESDAY. DRY WEATHER IS
EXPECTED THURSDAY AND FRIDAY...THEN ANOTHER SYSTEM MAY AFFECT THE
REGION NEXT SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON/EVENING***

MESOSCALE UPDATE 1120 AM...
LATEST SPC MESO-ANALYSIS SHOWING MLCAPES HAVE ALREADY INCREASED TO
BETWEEN 1500 AND 2500 J/KG ACROSS INTERIOR SOUTHERN NEW ENGLAND AS
OF 11 AM.  WHILE 0 TO 6 KM WIND SHEAR VALUES ARE NOT STRONG BY ANY
MEANS...IT APPEARS THAT STEEPENING MID LEVEL LAPSE RATES MAY ALLOW
FOR MLCAPES TO EXCEED 2500 J/KG IN SOME LOCATIONS.  THIS AMOUNT OF
INSTABILITY IS EXPECTED TO COMPENSATE FOR THE LACK OF WIND SHEAR AND
ALLOW FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON/EARLY EVENING.  DOPPLER RADAR WAS ALREADY SHOWING SOME
SHOWERS DEVELOPING ACROSS THE BERKSHIRES.  THEREFORE... SCATTERED
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
INTERIOR SOUTHERN NEW ENGLAND OVER THE NEXT FEW HOURS.  THE
SCATTERED ACTIVITY SHOULD REACH THE COASTAL PLAY BY LATE
AFTERNOON/EARLY EVENING.

THE LIMITING FACTORS WILL BE MARGINAL WIND FIELDS...AS 0 TO 6 SHEAR
VALUES ARE ONLY EXPECTED TO INCREASE TO BETWEEN 20 AND 25 KNOTS.
THERE ALSO IS A FAIR AMOUNT OF MID LEVEL DRY AIR WHICH COULD LIMIT
THE AREAL COVERAGE OF THE ACTIVITY.  THEREFORE...
SHOWERS/THUNDERSTORMS WILL LIKELY BE HIT AND MISS WITH SOME
LOCATIONS REMAINING DRY.

THOSE TWO FACTORS LISTED ABOVE WILL PROBABLY PREVENT A
WIDESPREAD/HIGH END SEVERE WEATHER OUTBREAK.  NONETHELESS...MLCAPES
ON THE ORDER OF 1500 TO 2500 J/KG AND STEEP MID LEVEL LAPSE RATES
SHOULD ALLOW FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS.  THE MAIN
THREATS WILL BE LARGE HAIL AND/OR DAMAGING STRAIGHT LINE WIND GUSTS
WITH ANY STRONG TO SEVERE THUNDERSTORM. HEAVY RAINFALL WITH ANY
STORM MAY RESULT IN LOCALIZED URBAN/POOR DRAINAGE STREET FLOODING.
A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THESE
CONCERNS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...COLD FRONT CLEARS THE SOUTHERN WATERS BETWEEN 06Z AND 08Z.
MAY STILL SEE STRONG STORMS EVEN ON THE S COAST EARLY. SKIES WILL
BECOME MOSTLY CLEAR FROM NW-SE DURING THE NIGHT. COOLER AIR WILL
FILTER IN AS WINDS BECOME W-NW...ESPECIALLY WELL INLAND. EXPECT
OVERNIGHT LOWS IN THE MID-UPPER 50S ACROSS THE HIGHER TERRAIN OF SW
NH/W MA...RANGING TO THE MID 60S TO AROUND 70 ALONG THE E AND S
COASTS AND URBAN CENTERS.

TUESDAY...SOMEWHAT COMPLICATED FORECAST DURING THIS TIMEFRAME AS
UPPER LEVEL SYSTEM ACROSS NORTHERN NEW ENGLAND TRIES TO ROTATE
TOWARD S NH AND N MA DURING THE DAY. PRETTY GOOD INSTABILITY WITH
THE COLD POOL OF THIS SYSTEM...INCLUDING K INDICES IN THE LOWER 30S
AND TOTAL TOTALS AROUND 50 MAINLY ALONG THE E COAST. FAIRLY GOOD
MOISTURE INFLOW OFF THE OCEAN ALSO IN PLACE. BIG QUESTION AT THIS
POINT WILL BE IF THIS SYSTEM WORKS EVEN FURTHER S ACROSS THE REGION
AS A FEW MODELS ARE SUGGESTING. FOR NOW...KEPT MENTION OF SLIGHT
CHANCE TO LOW CHANCE POPS ACROSS S NH/N CENTRAL AND NE MA MAINLY FOR
THE AFTERNOON...AND DID INCLUDE MENTION OF TSTMS AS WELL WITH THE
BEST CHANCE DURING THE LATE MORNING AND AFTERNOON.

EXPECT DAYTIME HIGHS MAINLY IN THE 80S WITH AN OFFSHORE WIND.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGHLIGHTS...
* SHOWERS AND THUNDERSTORMS MAY CLIP SW NEW ENGLAND WEDNESDAY
* WARM AND DRY WEATHER THURSDAY AND FRIDAY
* MORE SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY

OVERVIEW...
MODELS IN GOOD AGREEMENT WITH MID LEVEL VORTEX MOVING TO THE
MARITIMES BY WEDNESDAY...BUT ARE STRUGGLING WITH THE TRACK OF A
SHORTWAVE MOVING SE FROM GT LAKES AS IT INTERACTS WITH THIS
VORTEX. THIS WILL HAVE AN IMPACT ON THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY. VORTEX LIFTS OUT TOWARD THE END OF THE
WEEK WITH FAST MOVING SHORTWAVES MOVING THROUGH THE DEAMPLIFIED
FLOW ACROSS THE NORTHERN TIER STATES. TIMING OF THESE SHORTWAVES
UNCERTAIN BUT LATEST GUIDANCE SUGGESTS ANOTHER SHORTWAVE WILL
AFFECT NEW ENG NEXT SAT.

TUE EVENING...
THERE MAY BE A FEW SHOWERS OR A THUNDERSTORM IN THE EVENING ASSOCD
WITH MID LEVEL VORTEX ACROSS MAINE. BEST CHANCE WILL BE OVER NE MA
AND S NH CLOSEST TO THE COLD POOL.

LATE TUE NIGHT INTO WEDNESDAY...
SFC WAVE ASSOCD WITH GT LAKES SHORTWAVE WILL BE TRACKING SE ALONG
A WARM FRONT. SOME SORT OF MCS IS LIKELY ALONG THIS WARM FRONT
MOVING SE FROM GT LAKES BUT THERE IS UNCERTAINTY WITH HOW CLOSE
THIS LOW TRACKS AND IF ANY PRECIP GETS INTO SNE. ADDING TO THE
UNCERTAINTY IS THAT MODEL RUN TO RUN CONSISTENCY HAS BEEN POOR.
LATEST GUIDANCE IS STILL OFFERING DIFFERENT SOLUTIONS WITH GFS
KEEPING ACTIVITY TO THE SW WHILE GGEM/SREF ARE WET. ECMWF CLIPS
SW NEW ENG.

CURRENT THINKING IS THAT PROXIMITY OF MID LEVEL VORTEX MAY ACT AS
A BLOCK DEFLECTING THIS SHORTWAVE AND SFC WAVE FURTHER SW SO WE
TRENDED AWAY FROM WET SOLUTIONS OF GGEM/SREF...BUT CONFIDENCE IS
LOW. LEANED TOWARD ECMWF SOLUTION AND HAVE SLIGHT CHC POPS SW
ZONES FROM SW MA TO S RI BUT FURTHER ADJUSTMENTS TO POPS WILL
LIKELY BE NEEDED AS WE GET CLOSER TO THE EVENT. WED TEMPS WILL BE
DEPENDENT ON EXTENT OF CLOUD COVER AND POSSIBLE PRECIP. MOST
SUNSHINE WILL LIKELY BE CONFINED TO NE ZONES WITH MOST CLOUDS
ACROSS SW ZONES.

THURSDAY AND FRIDAY...
WARM AND DRY WEATHER LIKELY AS HIGH PRES MOVES INTO REGION. THERE
MAY BE EXTRA CLOUD COVER ON THURSDAY ACROSS NE ZONES ASSOCD WITH
DEPARTING MID LEVEL VORTEX BUT CONVECTION NOT EXPECTED. TEMPS WILL
BE NEAR OR SLIGHTLY ABOVE NORMAL...BUT FRI LOOKS TO BE THE WARMER
OF THE TWO DAYS AS WARMER 850 MB TEMPS MOVE IN FROM THE WEST.

SATURDAY AND SUNDAY...
NEXT SHORTWAVE MOVES IN FROM THE WEST SATURDAY SO HAVE CHC POPS.
DISCOUNTED GFS FOR SUNDAY AS IT LOOKS TO HAVE FEEDBACK ISSUES WITH
WOUND UP SFC LOW MOVING ACROSS REGION. THIS IS NOT A LIKELY
OUTCOME SO FOLLOWED ECMWF SOLUTION WHICH HAS DRY NORTHERLY FLOW
ACROSS THE REGION. TEMPS BELOW NORMAL SATURDAY WITH POTENTIAL FOR
CLOUDS AND SHOWERS...THEN RECOVERING TO SEASONABLE NORMALS SUNDAY.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...
HIGH CONFIDENCE VFR THROUGH 18Z EXCEPT BRIEF IFR CONDITIONS IN LOW
CLOUDS MAY AFFECT THE CAPE/ISLANDS AT TIMES.  OTHERWISE...BRIEF
MVFR/IFR POSSIBLE IN SCT TSTMS THIS AFTERNOON. LOW CONFIDENCE OF
GUSTS TO 40+ KT/HAIL IN ANY TSTMS AT ANY PARTICULAR TERMINAL
LOCATION DURING THE AFTERNOON SINCE THE ACTIVITY WILL BE HIT AND
MISS. GREATEST THREAT WILL BE IN THE INTERIOR...WITH STORMS POSSIBLY
REACHING COASTAL PLAIN TOWARD EVENING.

TONIGHT...
MODERATE TO HIGH CONFIDENCE. CONDITIONS MAINLY VFR. SCT SHOWERS/
TSTMS MOVE ACROSS E MA/RI/N CT THROUGH 04Z-05Z AS FRONT MOVES OFF
THE COAST. LOCAL MVFR-IFR CIGS/VSBYS IN ANY PRECIP ALONG WITH
POSSIBLE GUSTS TO 40 KT. AFTER 06Z...LOCAL MVFR-IFR VSBYS IN
PATCHY FOG DEVELOPING ALONG S COAST AND ACROSS VALLEYS OF S NH/W
MA.

KBOS TERMINAL...
MEDIUM TO HIGH CONFIDENCE IN TAF.   WEAK SOUTHEAST SEA BREEZE SHOULD
TURN SOUTHWEST BY MID TO LATE AFTERNOON.  OTHERWISE...VFR MOST OF
THE DAY WITH BKN CIGS AROUND 5K FT DEVELOPING AFT 18Z...BUT BRIEF
MVFR/IFR POSSIBLE IN ANY TSTMS LATE AFTERNOON OR EARLY EVENING. LOW
CONFIDENCE CONTINUES WITH TIMING AND SPECIFIC ARRIVAL AT TERMINAL SO
WE JUST HAVE A CB GROUP IN THE TAF FOR NOW.

TUESDAY...
MODERATE CONFIDENCE FOR VFR. SECONDARY FRONT MOVES THROUGH. AT THIS
POINT...LITTLE IF ANY PRECIP EXPECTED...BUT LOW CONFIDENCE ON TIMING
AND STRENGTH OF FEATURE. APPEARS BEST SHOT WILL BE ACROSS S NH/NE
MA. MAY SEE LAYER OF CLOUDS AOA 6KFT MAINLY NEAR OR AFTER 18Z. W-SW
WINDS SHIFTING TO W-NW AS FRONT PASSES.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUESDAY NIGHT...
MEDIUM CONFIDENCE. MAINLY VFR...BUT LOW PROB FOR ISOLD MVFR IN ANY
EVENING SHOWERS/TSTMS NE TERMINALS.

WEDNESDAY...
LOW CONFIDENCE. CONDITIONS WILL DEPEND ON TRACK OF SFC LOW MOVING
SE FROM GT LAKES. THERE COULD BE A PERIOD OF MVFR CONDITIONS IN
SHOWERS/TSTMS WITH BEST CHANCE ACROSS SW ZONES.

THURSDAY AND FRIDAY...
HIGH CONFIDENCE VFR. BKN CU THU.

&&

.MARINE...
TODAY-TONIGHT...WINDS AND SEAS WILL REMAIN BELOW SCA. MAY SEE SW
WINDS NEAR 20 KT MON AHEAD OF COLD FRONT...ESPECIALLY ON S COASTAL
WATERS. SCT SHOWERS/TSTMS TO APPROACH NE WATERS LATE THIS
AFTERNOON...THEN MOVING ACROSS THE WATERS THROUGH EARLY TONIGHT.
CHANCE OF SQUALLY WINDS AND LARGE HAIL IN SOME TSTMS. EXPECT FRONT
TO CLEAR THE WATERS BETWEEN 06Z AND 08Z TUESDAY.

TUESDAY...EXPECT ANOTHER WEAK TROUGH TO MOVE ACROSS THE WATERS
DURING THE LATE MORNING AND AFTERNOON. HOWEVER...EXPECT WINDS AND
SEAS TO REMAIN BELOW SMALL CRAFT CRITERIA. MAY SEE WIDELY SCT
SHOWERS/TSTMS ACROSS THE WATERS N OF BOSTON HARBOR TO CAPE ANN AS
UPPER LEVEL SYSTEM TRIES TO MOVE CLOSE TO THOSE WATERS.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

WINDS AND SEAS LIKELY TO REMAIN BELOW SCA THRESHOLDS THROUGH THE
PERIOD.

&&

.EQUIPMENT...
BLOCK ISLAND AWOS /KBID/ DEWPOINT IS ERRONEOUS AND FAA HAS BEEN
NOTIFIED. THERE IS NO ESTIMATE OF WHEN IT WILL BE FIXED. THIS MAY
AFFECT MOS GUIDANCE FOR KBID.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...FRANK
SHORT TERM...EVT
LONG TERM...KJC
AVIATION...FRANK/KJC/EVT
MARINE...KJC/EVT
EQUIPMENT...STAFF
Hazardous weather outlook, Aug 1, 3:30 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
430 AM EDT MON AUG 1 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
430 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS. THUNDERSTORMS ARE MOST LIKELY TO OCCUR BETWEEN 1 PM AND
8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG
THUNDERSTORM TUESDAY AFTERNOON...MAINLY ACROSS NORTHEAST
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. HAIL IS THE MAIN
THREAT WITH STRONG WIND GUSTS A SECONDARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-020830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
430 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STRONG
WINDS AND HAIL ARE THE MAIN THREATS. THUNDERSTORMS ARE MOST LIKELY
TO OCCUR BETWEEN 4 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG THUNDERSTORM
TUESDAY AFTERNOON...MAINLY ACROSS THE NORTHEAST MASSACHUSETTS
COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 7:52 AM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
852 AM EDT MON AUG 1 2011

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-011700-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
852 AM EDT MON AUG 1 2011

...SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...

A COLD FRONT APPROACHING FROM THE WEST WILL RESULT IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE ACTIVITY LOOKS TO BEGIN MAINLY AFTER 1 OR 2 PM
THIS AFTERNOON ACROSS INTERIOR SOUTHERN NEW ENGLAND AND REACH THE
COASTAL PLAIN BY LATE AFTERNOON OR EARLY EVENING. MOST OF THE
SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END BY 8 OR 9 PM THIS
EVENING.

THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED IN
NATURE. HOWEVER...SOME OF THE STORMS ARE EXPECTED TO BECOME STRONG
TO SEVERE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM WOULD BE
LARGE HAIL AND/OR DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...SOME THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL WHICH
MAY RESULT IN LOCALIZED URBAN AND POOR DRAINAGE STREET FLOODING.

FRANK
Special weather statement, Aug 1, 11:37 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1237 PM EDT MON AUG 1 2011

MAZ003-004-010-011-011730-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-
1237 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM DEVELOPING IN FRANKLIN COUNTY...

AT 1235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND PENNY SIZED HAIL
NEAR WHATELY...OR ABOUT 5 MILES NORTHWEST OF AMHERST...MOVING EAST
AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HADLEY...LEVERETT...AMHERST...
  PELHAM...BELCHERTOWN...WARE AND HARDWICK.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4237 7213 4218 7227 4237 7266 4248 7261

JWD

The radar

The Boston radar (KBOX), 123 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hampshire

When
August 1, 12:15 PM EST
Where
Hampshire County, Amherst
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.380, -72.520

Hail, Hampshire

When
August 1, 12:28 PM EST
Where
Hampshire County, Amherst
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.380, -72.520

Hail, Hampshire

When
August 1, 12:37 PM EST
Where
Hampshire County, Amherst
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.380, -72.520

Hail, Hampshire

When
August 1, 12:48 PM EST
Where
Hampshire County, Amherst
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.380, -72.520

Hail, Hampshire

When
August 1, 1:05 PM EST
Where
Hampshire County, 0.69 mi S of Belchertown
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.270, -72.400

Hail, Hampden

When
August 1, 1:09 PM EST
Where
Hampden County, Longmeadow
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.050, -72.580

Hail, Hampshire

When
August 1, 1:11 PM EST
Where
Hampshire County, 0.69 mi S of Belchertown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.270, -72.400

Hail, Hampden

When
August 1, 1:13 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.540

Hail, Hampden

When
August 1, 1:16 PM EST
Where
Hampden County, Longmeadow
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.050, -72.580

Hail, Hampden

When
August 1, 1:25 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.540

Hail, Hampden

When
August 1, 1:25 PM EST
Where
Hampden County, Ludlow
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.170, -72.480

Golfball size hail fell on Moore Street.

Hail, Hampden

When
August 1, 1:31 PM EST
Where
Hampden County, East Longmeadow
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.070, -72.520

Thunderstorm Wind, Franklin

When
August 1, 1:37 PM EST
Where
Franklin County, 0.86 mi SE of East Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.710, -72.440

Trees and power lines along Route 142 were downed by thunderstorm winds.

Hail, Hampden

When
August 1, 1:38 PM EST
Where
Hampden County, 1.24 mi SW of North Wilbraham
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.140, -72.440

Hail, Hampden

When
August 1, 1:42 PM EST
Where
Hampden County, 0.51 mi E of Monson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.100, -72.310

Penny size hail fell on Cote Road.

Hail, Franklin

When
August 1, 1:55 PM EST
Where
Franklin County, Shutesbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.450, -72.400

Hail, Hampshire

When
August 1, 2:45 PM EST
Where
Hampshire County, 0.69 mi S of Belchertown
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
42.270, -72.400

Hail, Franklin

When
August 1, 2:50 PM EST
Where
Franklin County, 0.86 mi SE of East Northfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.710, -72.440

Hail, Franklin

When
August 1, 3:33 PM EST
Where
Franklin County, Erving
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.600, -72.400

Hail, Franklin

When
August 1, 3:48 PM EST
Where
Franklin County, Leverett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.450, -72.500

Thunderstorm Wind, Franklin

When
August 1, 3:55 PM EST
Where
Franklin County, Leverett
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.450, -72.500

A tree was downed onto power lines by thunderstorm winds.

Hail, Franklin

When
August 1, 4:15 PM EST
Where
Franklin County, Shutesbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -72.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337452, 337453, 337454, 337455, 337456, 337459, 337460, 337462, 337464, 337465, 337466, 337467, 337470, 337473, 337475, 337476, 337477, 337478, 337487, 337489, 337490, 337492.